Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 46, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 9:45 AM EDT for Edgefield County, McCormick County, Saluda County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 9:45 AM EDT (13:45 UTC)
- Expired
- May 9, 2024, 10:45 AM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edgefield County, SC, McCormick County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:12 AM EDT | TSTM WND DMG | 2 N Edgefield, SC | Edgefield county dispatch reports a tree down along Hwy 430 just outside the city limits. Time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:45 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
966
WUUS52 KCAE 091345
SVRCAE
SCC037-065-081-091445-
/O.NEW.KCAE.SV.W.0046.240509T1345Z-240509T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
945 AM EDT Thu May 9 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Edgefield County in central South Carolina...
Saluda County in central South Carolina...
Eastern McCormick County in central South Carolina...
* Until 1045 AM EDT.
* At 945 AM EDT, severe thunderstorms were located along a line
extending from near Ninety Six Historic Site to 6 miles south of
Elijah Clark State Park, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Batesburg-Leesville, Edgefield, Saluda, McCormick, Johnston, Ridge
Spring, Clarks Hill Recreation Area, Edgefield County Airport,
Hamilton Branch State Park, Saluda County Airport, Mccormick County
Airport, Monetta, Trenton, Parksville, Ward, Plum Branch, Saluda Co
Sheriff's Office, Poverty Hill, Scott's Landing, and Northside Fire
Station Main.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.
&&
LAT...LON 3398 8221 3398 8205 3395 8204 3396 8202
3413 8187 3417 8188 3418 8186 3417 8177
3418 8173 3415 8164 3408 8154 3408 8148
3388 8157 3355 8203 3360 8211 3359 8213
3361 8217 3376 8225 3383 8234
TIME...MOT...LOC 1345Z 285DEG 43KT 3409 8200 3376 8236
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQ4 follow-up statements
334
WWUS52 KCAE 091402
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1002 AM EDT Thu May 9 2024
SCC037-065-081-091445-
/O.CON.KCAE.SV.W.0046.000000T0000Z-240509T1445Z/
Edgefield SC-Saluda SC-McCormick SC-
1002 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR EDGEFIELD...SALUDA AND SOUTHEASTERN MCCORMICK COUNTIES...
At 1002 AM EDT, severe thunderstorms were located along a line
extending from near Saluda to near Clarks Hill Recreation Area,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Batesburg-Leesville, Edgefield, Saluda, Johnston, Ridge Spring,
Clarks Hill Recreation Area, Saluda County Airport, Edgefield County
Airport, Hamilton Branch State Park, Monetta, Trenton, Parksville,
Ward, Strom Thurmond High School, Saluda Co Sheriff's Office, Good
Hope, Modoc, Poverty Hill, Scott's Landing, and Northside Fire
Station Main.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3398 8205 3395 8204 3396 8202 3413 8187
3417 8188 3418 8186 3417 8177 3418 8173
3415 8164 3408 8154 3408 8148 3388 8157
3355 8203 3360 8211 3359 8213 3361 8217
3376 8225 3378 8227
TIME...MOT...LOC 1402Z 285DEG 39KT 3405 8184 3372 8220
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQ497
WWUS52 KCAE 091421
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1021 AM EDT Thu May 9 2024
SCC037-065-081-091445-
/O.CON.KCAE.SV.W.0046.000000T0000Z-240509T1445Z/
Edgefield SC-Saluda SC-McCormick SC-
1021 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR CENTRAL EDGEFIELD...SALUDA AND SOUTHEASTERN MCCORMICK COUNTIES...
At 1021 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Batesburg-Leesville to 8 miles
south of Edgefield, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Batesburg-Leesville, Edgefield, Saluda, Johnston, Ridge Spring,
Clarks Hill Recreation Area, Saluda County Airport, Edgefield County
Airport, J. Strom Thurmond Dam, Monetta, Trenton, Ward, Strom
Thurmond High School, Saluda Co Sheriff's Office, Poverty Hill,
Scott's Landing, Hollywood Elementary School, Emory, Colliers, and
Delmar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3405 8176 3416 8168 3416 8166 3408 8154
3408 8148 3388 8157 3355 8203 3360 8211
3359 8213 3361 8217 3370 8222 3376 8206
3382 8195 3390 8188
TIME...MOT...LOC 1421Z 288DEG 42KT 3396 8165 3367 8196
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQ818
WWUS52 KCAE 091436
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1036 AM EDT Thu May 9 2024
SCC037-065-081-091446-
/O.EXP.KCAE.SV.W.0046.000000T0000Z-240509T1445Z/
Edgefield SC-Saluda SC-McCormick SC-
1036 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDGEFIELD...SALUDA AND
SOUTHEASTERN MCCORMICK COUNTIES WILL EXPIRE AT 1045 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3405 8176 3416 8168 3416 8166 3408 8154
3408 8148 3388 8157 3355 8203 3360 8211
3359 8213 3361 8217 3370 8222 3376 8206
3382 8195 3390 8188
TIME...MOT...LOC 1436Z 285DEG 43KT 3391 8145 3362 8176
$$
JAQ159
WWUS52 KCAE 091437
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1037 AM EDT Thu May 9 2024
SCC037-065-081-091446-
/O.EXP.KCAE.SV.W.0046.000000T0000Z-240509T1445Z/
Edgefield SC-Saluda SC-McCormick SC-
1037 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDGEFIELD...SALUDA AND
SOUTHEASTERN MCCORMICK COUNTIES WILL EXPIRE AT 1045 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3405 8176 3416 8168 3416 8166 3408 8154
3408 8148 3388 8157 3355 8203 3360 8211
3359 8213 3361 8217 3370 8222 3376 8206
3382 8195 3390 8188
TIME...MOT...LOC 1436Z 285DEG 43KT 3391 8145 3362 8176
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:21 AM EDT, 24 minutes earlier.
Area forecast discussion, May 9, 9:21 AM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Columbia SC 921 AM EDT Thu May 9 2024 .SYNOPSIS... Potential for strong to severe storms continues through Friday morning. Drier conditions return for the weekend before the next chance of precipitation arrives by midweek. Expect temperatures to be near average for much of the forecast period. && .NEAR TERM /THROUGH TONIGHT/... Given the strength of the line moving into western areas, as well as the breaks in the clouds allowing for addtional heating, we have expanded the Tornado Watch eastward to include the Columbia metro area, as well as Orangeburg and Sumter. I am really more concerned with wind than tornadoes, but I didn't want to have two different types of watches out at the same time for fear the message would get confused. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... One more potentially active convective day Friday ahead of the advancing cold front. Guidance still seems to handle potential MCS moving through south-central GA and into southern SC during the morning hour and into the early afternoon. This may impact the southern CSRA the most if it does develop as forecast and moves through. Damaging winds would be the primary threat, with hail also being possible. Additional thunderstorm development possible late in the day over the northeastern Midlands as the main upper trough axis swings through. By Friday night, the drier air behind the front will finally be getting into the area, ending the rain chances for the weekend. Saturday will be dry and cooler behind the front. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Conditions look quite nice into Monday with high pressure across the area. Rain chances do increase Monday night through Wednesday ahead of a slow moving, closed mid/upper level low progged to push into the eastern CONUS by the middle of next week. Temperatures remain cooler through Tuesday, then warm back up by the middle of the week. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... Multiple rounds of thunderstorms to bring periodic restrictions into the afternoon, VFR otherwise. Periodic showers and thunderstorms are expected to continue through about 18z-20z. Expect convective related restrictions with the passing storms. Confidence is highest in the 14z-19z timeframe, so have included a TS tempo group at each of the terminals to try to capture the main wave of convection. Thunderstorms outside of this main wave are possible, but timing and confidence in location isn't high enough to include at this time and will amend when needed. Strong winds in excess of 50 knots with the convection, especially the main wave are possible. Outside of the storm related winds, background winds are forecast to be from the southwest gusting to around 20 kts. Winds diminish after 00z. There is potential for restrictions again at the very end of the TAF period, but left it out until the next TAF issuance. EXTENDED AVIATION OUTLOOK...Another day of convection and associated restrictions on Friday is possible. Drier weather with no restrictions likely for this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, May 9, 9:17 AM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 917 AM EDT Thu May 9 2024 GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137- 101330- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-Saluda- Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg- Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- 917 AM EDT Thu May 9 2024 ...TORNADO WATCH 216 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ016-020>022-029-115-116-101330- Chesterfield-Newberry-Fairfield-Kershaw-Lee-Northern Lancaster- Southern Lancaster- 917 AM EDT Thu May 9 2024 This Hazardous Weather Outlook is for central South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Organized thunderstorms will be possible through Friday afternoon. Storms may produce damaging winds, large hail, and even a brief tornado. After Friday, no significant weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 9, 8:35 AM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
835 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM Tstm Wnd Dmg 3 NNE Elgin 34.22N 80.78W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reported a tree down at
the intersection of Smyrna Rd and Ashley
Creek. Time estimated based on radar.
&&
gplLocal storm report, May 9, 8:36 AM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
836 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM Tstm Wnd Dmg 5 N Camden 34.34N 80.60W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reported a tree down
blocking the road along Flat Rock Rd. Time
estimated based on radar.
&&
gplLocal storm report, May 9, 8:39 AM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
839 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM Tstm Wnd Dmg 5 SSE Camden 34.19N 80.58W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reports a tree blocking
roadway along Hwy 261 at Hwy 521. Time
estimated based on radar.
&&
gplLocal storm report, May 9, 8:40 AM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
840 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM Tstm Wnd Dmg 4 E Elgin 34.16N 80.72W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reports a tree down
blocking roadway. Time estimated based on
radar.
&&
gplLocal storm report, May 9, 8:41 AM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
841 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM Tstm Wnd Dmg Lugoff 34.22N 80.68W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reports a tree down on a
home in Lugoff. Time estimated based on
radar.
&&
gplLocal storm report, May 9, 8:44 AM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
844 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM Tstm Wnd Dmg 3 NW Westville 34.49N 80.63W
05/09/2024 Lancaster SC Emergency Mngr
Kershaw County EM reported a tree down
blocking Flat Rock Rd at the
Kershaw/Lancaster County line. Time
estimated based on radar.
&&
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 53 min |
| May 9, 2:43 AM EDT | Tornado Warning | CAE | Newberry, Saluda | 32 min |
| May 9, 3:12 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 48 min |
| May 9, 3:16 AM EDT | Tornado Warning | CAE | Fairfield, Kershaw, Richland | 29 min |
| May 9, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more | 56 min |
| May 9, 3:57 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more | 63 min |
| May 9, 4:24 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 51 min |
| May 9, 5:53 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| May 9, 9:07 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| May 9, 10:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington | 39 min |
| May 9, 11:55 AM EDT | Special Weather Statement | CAE | Bamberg | 35 min |
| May 9, 12:16 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.